Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 55, NWS Salt Lake City, UT

August 10, 2022Tooele County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 10, 2022, 6:53 PM MDT for Tooele County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 6:53 PM MDT (00:53 UTC)
Expired
Aug 10, 2022, 9:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 93 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

089 
WGUS55 KSLC 110053
FFWSLC
UTC045-110345-
/O.NEW.KSLC.FF.W.0055.220811T0053Z-220811T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
653 PM MDT Wed Aug 10 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The Jacob City Burn Scar in...
  Eastern Tooele County in northern Utah...

* Until 945 PM MDT.

* At 653 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Jacob City Burn Scar. Between 0.3 and 0.5 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flows 
moving through the Soldier Canyon crossing the county road. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Jacob City
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Jacob City Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Eastern Tooele County east of Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4045 11226 4040 11225 4039 11229 4042 11231
      4042 11239 4043 11238 4044 11233 4046 11231

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
982 
WGUS75 KSLC 110211
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
811 PM MDT Wed Aug 10 2022

UTC045-110345-
/O.CON.KSLC.FF.W.0055.000000T0000Z-220811T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tooele UT-
811 PM MDT Wed Aug 10 2022

...FLASH FLOOD WARNING FOR THE JACOB CITY BURN SCAR REMAINS IN 
EFFECT UNTIL 945 PM MDT THIS EVENING FOR EASTERN TOOELE COUNTY...

At 811 PM MDT, Tooele County Emergency Management reported a debris 
flow crossed the Soldier Canyon county road near the Stockton Water 
Treatment facility from earlier rainfall. Clean up of a few feet of 
debris on the road is in progress.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Jacob City Burn Scar.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of areas in and around
         the Jacob City Burn Scar.

Some locations that will experience flash flooding include...
  The Soldier Canyon county road

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4045 11226 4040 11225 4039 11229 4042 11231
      4042 11239 4043 11238 4044 11233 4046 11231

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
727 
WGUS75 KSLC 110341
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
941 PM MDT Wed Aug 10 2022

UTC045-110351-
/O.EXP.KSLC.FF.W.0055.000000T0000Z-220811T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tooele UT-
941 PM MDT Wed Aug 10 2022

...FLASH FLOOD WARNING FOR THE JACOB CITY BURN SCAR WILL EXPIRE AT 
945 PM MDT THIS EVENING FOR EASTERN TOOELE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4045 11226 4040 11225 4039 11229 4042 11231
      4042 11239 4043 11238 4044 11233 4046 11231

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:49 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 10, 3:49 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 PM MDT Wed Aug 10 2022

.SYNOPSIS...Abundant moisture will continue to spread across the
Utah and southwest Wyoming and remain in place through the
weekend, ensuring daily shower and thunderstorm chances.

&&

.SHORT TERM (through 12Z Friday)...Abundant moisture is noted
across western Utah, Idaho and Nevada today. PW values across
western Utah are approximately 200% of normal. EC ensembles
continue to indicate anywhere from 1.0 to 1.4 inches of available
water today, which will spread a bit more northeastward tomorrow,
extending further across the state. A slight risk for excessive
rainfall from WPC continues over the western half of the state for
today. A Flood Watch will continue through midnight in much of
these same slight risk identified areas and is in effect for excessive
rainfall and flash flood potential. Favored areas of instability
for the remainder of the evening is noted over western Utah across
Box Elder and Tooele counties where effective bulk shear values
of 30 to 40 kts and CAPE of 1000-2000 J/kg are forecast. As a
result, these areas may see the most developed thunderstorms
with gusty winds and frequent lightning as the primary threats.

A slight risk for excessive rainfall from WPC is noted tomorrow
in a broad area across much of the state. Scattered to numerous rain
showers with risk for thunderstorms are once again forecast during
the afternoon into the evening hours. Heavy rain impacts tomorrow
extend into portions of the Uinta Mountains and into the Wasatch
Mountains, which is not necessarily forecast for this evening.
Scattered to numerous rain showers with risk for thunderstorms
are forecast from the Arizona border to the Idaho border. Areas in
eastern Utah will have the best chance for remaining dry but a chance for a
thunderstorm is still possible in these areas. Considering the
available moisture and expected heavy rain impacts, a new Flood
Watch has been issued for Thursday afternoon into Thursday evening
for many of the same areas as today with a slight extension
northward.

.LONG TERM (after 12Z Friday)...High confidence remains in the
extended forecast period remaining active for a majority of the
area as monsoonal moisture keeps rain showers and thunderstorms
likely for every afternoon and evening. This will keep the
likelihood of flash flooding for many popular slot canyons,
National Parks and burn scars across the state of Utah,
particularly in southern Utah. Ongoing precipitation across Utah
and SW Wyoming is expected to keep more mild temperatures through
the extended as well with consistent cloud cover.

Both ensemble and deterministic models remain in agreement on a
ridging pattern sitting just east of the 4 corners region that will
keep south/southwesterly flow over western UT which will feed
sufficient moisture for storm development over the extended. PWAT
values still remain around 1-1.5" through the extended for much of
the state with peak values being near the St. George area.

Models also are coming into more agreement of a NW Pacific low
pressure system to move north and east over the extended which will
allow for the ridging pattern to extend further westward and
continue the monsoonal push through midweek and possibly further.
There is growing guidance that as the ridge builds westward we could
see a slight shift to more zonal flow aloft which will push moisture
and storm development closer to the UT/CO border rather than
statewide.

&&

.AVIATION...KSLC...VFR conditions expected for KSLC. Northerly
winds expected to switch to southerly between 05Z and 07Z and then
switch to northerly between 17Z and 19Z tomorrow. Scattered
showers and thunderstorms are possible between 00Z and 04Z. When
under or near these storms, gusty and erratic outflow winds are
possible. Precipitation chances decrease after 04Z and then
increase late tomorrow afternoon along with increasing mid- level
cloud cover.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected for
all terminals. Winds are expected to be diurnal for the period.
Scattered showers and thunderstorms will continue for most of the
CWA. Under these storms, conditions could go to MVFR and winds
could become gusty and erratic. Storms will subside by ~08Z.
Scattered showers and thunderstorms pick back up for most of the
area tomorrow early afternoon.

&&

.FIRE WEATHER...Abundant moisture is noted across much of the
state and particularly over western Utah this afternoon. Scattered
to numerous thunderstorms are forecast during the afternoon and
evening hours. Heavy rain, frequent lightning and gusty winds are
likely to accompany thunderstorms. Wetting rains of 50 percent and
higher are forecast across much of western and southern Utah,
extending into the mountain of central and northern Utah tomorrow.
Eastern Utah locations are much drier, though a chance for a
thunderstorm is still possible both this evening and again
tomorrow afternoon and evening in these locations.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until midnight MDT tonight for UTZ115>119-122>127.

     Flood Watch from Thursday afternoon through Thursday evening for
     UTZ102-115>119-122>127.

WY...None.
&&

SHORT TERM...NDeSmet
LONG TERM...Selbig
AVIATION...Cecava
FIRE WEATHER...NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 10, 4:05 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
405 PM MDT Wed Aug 10 2022

UTZ114-102245-
Western Uinta Basin UT-
405 PM MDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of east central
Duchesne County through 445 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Myton, or 8 miles east of Duchesne, moving north at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duchesne, Starvation Reservoir, Upalco, Arcadia, Utahn and
Bridgeland.

This includes the following highways...
 US Route 40 between mile markers 85 and 103.
 Utah Route 35 between mile markers 58 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4014 11009 4008 11026 4023 11059 4039 11012
TIME...MOT...LOC 2204Z 160DEG 8KT 4016 11022

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CRK
Special weather statement, Aug 10, 4:13 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
413 PM MDT Wed Aug 10 2022

UTZ131-102300-
Glen Canyon Recreation Area/Lake Powell UT-
413 PM MDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of southwestern San
Juan and southeastern Kane Counties through 500 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Lake Powell, or 18 miles east of Page, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Powell.

This storm will be capable of producing strong gusty winds on Lake
Powell. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3706 11142 3720 11123 3704 11103 3700 11106
      3700 11142
TIME...MOT...LOC 2212Z 122DEG 7KT 3699 11114

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CRK
Special weather statement, Aug 10, 4:20 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
420 PM MDT Wed Aug 10 2022

UTZ115-122-102300-
Southwest Utah UT-Western Millard and Juab Counties UT-
420 PM MDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of southwestern Millard
and northwestern Beaver Counties through 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Garrison, or 28 miles east of Baker, moving north at
10 mph. Additional strong storms are developing south of the main
storm along this line.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kings Canyon.

This includes the following highways...
 US Route 6 between mile markers 13 and 31.
 Utah Route 21 near mile marker 34, and between mile markers 44 and
47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3850 11349 3855 11373 3919 11384 3919 11348
TIME...MOT...LOC 2219Z 169DEG 7KT 3891 11362

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MW
Special weather statement, Aug 10, 4:35 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
435 PM MDT Wed Aug 10 2022

UTZ102-106-115-116-102315-
Western Millard and Juab Counties UT-Utah Valley UT-
Tooele and Rush Valleys UT-Eastern Juab/Millard Counties UT-
435 PM MDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of northeastern Juab...
southwestern Utah and southeastern Tooele Counties through 515 PM
MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm over
Elberta, or 13 miles west of Payson, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elberta, Utah Lake, Genola, Goshen and Eureka.

This includes US Route 6 between mile markers 141 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3986 11184 3984 11207 4014 11219 4014 11186
TIME...MOT...LOC 2235Z 169DEG 20KT 3997 11197

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MW
Special weather statement, Aug 10, 5:18 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
518 PM MDT Wed Aug 10 2022

UTZ101-110000-
Great Salt Lake Desert and Mountains UT-
518 PM MDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of west central Tooele
County through 600 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Ibapah, or 35 miles south of Wendover, moving
northeast at 20 mph. Additional strong storms are forming south
of the main storm.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Utah Test and Training Range South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4013 11387 4024 11404 4057 11383 4028 11344
TIME...MOT...LOC 2316Z 208DEG 18KT 4024 11387

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MW
Special weather statement, Aug 10, 5:52 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
552 PM MDT Wed Aug 10 2022

UTZ115-117-122-125-110030-
Southwest Utah UT-Western Millard and Juab Counties UT-
Southern Mountains UT-Central Mountains UT-
552 PM MDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of southeastern
Millard...eastern Beaver and northeastern Iron Counties through 630
PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Milford, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaver, Milford, Minersville, Adamsville and Manderfield.

This includes the following highways...
 Interstate 15 between mile markers 97 and 124.
 Utah Route 21 between mile markers 71 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3810 11260 3810 11279 3833 11312 3856 11313
      3867 11269 3838 11259
TIME...MOT...LOC 2352Z 159DEG 13KT 3841 11286

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:42 PM MDTAreal Flood AdvisorySLCTooele63 min
Aug 10, 7:27 PM MDTSpecial Weather StatementSLCTooele33 min
Aug 11, 1:44 PM MDTFlood WatchSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 12 more3 days
Aug 11, 2:16 PM MDTSpecial Weather StatementSLCSevier44 min
Aug 11, 2:40 PM MDTSpecial Weather StatementSLCMorgan35 min
Aug 11, 2:57 PM MDTSevere Thunderstorm WarningSLCMorgan, Summit37 min
Aug 11, 2:58 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 11, 3:03 PM MDTSpecial Weather StatementSLCSummit42 min
Aug 11, 3:13 PM MDTSpecial Weather StatementSLCSevier47 min
Aug 11, 3:16 PM MDTAreal Flood AdvisorySLCSummit119 min
Aug 11, 3:18 PM MDTSpecial Weather StatementSLCSanpete42 min
Aug 11, 3:22 PM MDTSpecial Weather StatementSLCUtah38 min
Aug 11, 3:24 PM MDTFlash Flood Warning Considerable damage threatSLCUtah3 hr
Aug 11, 3:43 PM MDTSpecial Weather StatementSLCUtah32 min
Aug 11, 3:59 PM MDTSpecial Weather StatementSLCMillard46 min
Aug 11, 4:05 PM MDTSpecial Weather StatementSLCRich40 min
Aug 11, 4:16 PM MDTSpecial Weather StatementSLCUtah29 min
Aug 11, 4:28 PM MDTAreal Flood AdvisorySLCWashington2 hr
Aug 11, 4:45 PM MDTSpecial Weather StatementSLCJuab45 min
Aug 11, 4:51 PM MDTSpecial Weather StatementSLCUtah39 min
Aug 11, 4:53 PM MDTSpecial Weather StatementSLCJuab37 min
Aug 11, 5:13 PM MDTSpecial Weather StatementSLCBeaver47 min
Aug 11, 5:30 PM MDTSpecial Weather StatementSLCJuab45 min
Aug 11, 5:54 PM MDTAreal Flood AdvisorySLCBeaver, Millard66 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.